Skip to Main Content

Case history

Image not available. A 78-year-old woman underwent wide local excision for an isolated 25 mm thickness BRAF/NRAS/KIT wild-type neurotropic cutaneous melanoma on her right cheek, followed by adjuvant radiotherapy given a positive resection margin. Her medical history was significant only for depression, for which she took citalopram. Twelve months after her initial diagnosis a surveillance PET-CT scan demonstrated new bone and liver metastases, and she commenced systemic therapy with the combination of ipilimumab and nivolumab. This was complicated by subclinical thyroiditis and subsequent hypothyroidism, which was managed with oral levothyroxine replacement. A follow-up PET-CT scan after four cycles showed complete metabolic response after 6 months of treatment and she went on to continue 2 weekly maintenance nivolumab.

Nine months after commencing treatment, she presented to A&E with nausea, vomiting and chest heaviness. ECGs showed sinus rhythm with deep T wave inversion in precordial leads V1–V4. There were no conduction abnormalities. Troponin I was elevated at 0.053 μg/l (upper limit of normal [ULN] 0.04 μg/l), with brain natriuretic peptide (BNP) at 437.5 ng/l (ULN 25 ng/l). A bedside echocardiogram showed mild apical hypokinesia. On the advice of cardiology she commenced regular aspirin, with a plan for urgent cardiac MRI and to start intravenous methylprednisolone in the event of further ECG changes, rising troponin I level or clinical deterioration.

At 48 h from admission, ECGs remained stable and troponin I was falling. She developed severe, bloody diarrhoea, however, and was commenced on intravenous methylprednisolone at a dose of 2 mg/kg per day. Cardiac MRI on day 4 confirmed myocardial oedema and inflammation in the apical segments, mid-septum and mid-anterior wall, with no myocardial infarction, infiltration or fibrosis. Appearances were reported as in keeping with acute myocarditis. By day 5, diarrhoea had started to resolve and methylprednisolone was reduced to 1 mg/kg per day. Steroid dosing was further reduced, titrating to ongoing clinical improvement. Oral ramipril was added and titrated to blood pressure.

On day 9, she developed grade 1 hepatitis with alanine aminotransferase (ALT) 1.24 μkat/l (ULN 0.68 μkat/l). This progressively worsened over the next 3 days, peaking at ALT 1.87 μkat/l (grade 2). In view of her evolving, multiorgan toxicities, intravenous methylprednisolone was escalated to 500 mg/kg per day and oral mycophenolate mofetil was added at a dose of 1 g twice daily. Liver ultrasound was unremarkable and a liver screen did not reveal an infective cause for her elevated ALT.

By day 20, ALT and troponin I were falling, diarrhoea had resolved, and repeat cardiac MRI showed partial resolution of myocardial oedema. Steroids were gradually withdrawn without further complications and she has since remained clinically well. Nivolumab was permanently discontinued; nevertheless, subsequent restaging imaging demonstrated a maintained complete response.

What is the evidence base for the use of combination immunotherapy in advanced melanoma?

What is the incidence of toxicity associated with this regimen? What are the key principles guiding management?

How does immune checkpoint inhibitor (ICPI)-related cardiotoxicity manifest?

How should ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.